Learn how to diagnose and deal with a penicillin allergy.
By Krisha McCoy
Medically Reviewed by Christine Wilmsen Craig, MD
Don't Miss This
Sign Up for OurAsthma and AllergiesNewsletter
Thanks for signing up!You might also like these other newsletters:
Penicillin is a type of antibiotic that is used to treat a wide variety of infections, including pneumonia, ear infections, blood infections, and heart valve infections. This medication is very effective, but it can cause serious problems if you're allergic to it.
About Penicillin Allergies
A penicillin allergy is more common in some people than others. For instance, those who are allergic to other medications, have a family history of medication allergies, or have taken a lot of medications in their lives are more likely to develop a penicillin allergy.
"The kind of penicillin allergy we worry most about is the kind that can cause anaphylaxis," says Anna Feldweg, MD, a clinical instructor of medicine at Harvard Medical School and attending physician in allergy and immunology at Brigham and Women's Hospital in Boston. "Those types of reactions are IgE-related."
IgE, or immunoglobulin E, is an antibody found in the body that mediates allergic reactions. When an allergen — a substance such as penicillin that can trigger an allergic reaction — enters the body, the immune system produces IgE. The IgE then travels through the body and coats a type of allergy cell called mast cells. "[IgE] sits on the surface of the mast cells and waits," explains Dr. Feldweg. "When the person receives the drug again, they can have a sudden-onset reaction." And this sudden reaction can include anaphylaxis.
According to Feldweg, symptoms of anaphylaxis may include:
- Hives (raised patches on the skin that are extremely itchy)
- Swelling of the lips, face, and/or throat
- Stomach or bowel symptoms (vomiting, diarrhea)
- Low blood pressure symptoms (dizziness, lightheadedness)
Dealing With a Penicillin Allergy
If you suspect you have a penicillin allergy, you should talk with an allergist and undergo skin testing. Even if your symptoms were mild in your first reaction, a future reaction could be more severe.
"We skin-test [patients with a suspected penicillin allergy], and if they get a raised itchy bump on the skin, which is like a tiny version of that reaction, it means they are allergic to that substance," says Feldweg.
If you have a penicillin allergy, you will need to avoid the medication whenever possible. If you need to take an antibiotic, your doctor can recommend one that is safe for you.
For certain heart or blood infections, however, your condition will respond better to penicillin than anything else, adds Feldweg. If this is the case, an allergist can desensitize you to penicillin by gradually exposing you to increasing doses of the antibiotic. Desensitization is only temporary, allowing you to receive one course of treatment safely. It is therefore important to take your medication without skipping doses, because once the penicillin has cleared from your system, you will be allergic to it again.
For most people, penicillin is a safe, effective antibiotic for many infections. However, for people with a penicillin allergy, it can be dangerous.
Video: Penicillin: Is this the allergy you never actually had?
7-Day Race Walk Challenge
How to Fix Computer Overheating Caused by Blocked Heat Sink
The Affordable Jewellery Brand I Got All My Friends Hooked On
7 Design Tricks You Can Do With Mirrors
How to Lose Weight Without a Diet
This Tiny Cell Phone Attachment Projects Bedtime Stories Onto Your Ceiling
How to Tell the Difference Between a Wrist Sprain and a Wrist Fracture
How to Use a Chinese Calligraphy Brush
Simple DIY Beaded Bracelet With A Charm
How to Recycle Old Pantyhose
Adriana Lima Pregnant With Second Child
Anatomy Of A Supermodel Clique: Meet The Coolest New Gang Of Brit Girls
Can Trans Girls Be Sorority Girls Subject Emily Kaufman Did Not Get a Sorority Bid